advertisement
Question
Posted by: Sue | 2005/07/27

Sick Sinus Syndrome

Dear Doc
I've spoken to you before. I had a pacemaker end Feb this year for SSS. I take 2 80mg Sota-Hexal a day. Three weeks ago the palpitations, sweating, dizziness and shortness of breath returned as I was walking uphill. I stopped several times to rest as I thought I was going to pass out. I had been a tad slack taking the medication so made sure I took it every day but didn't try another walk up that hill. I started line dancing this week. The same thing happened. This time I was perspiring so much that the sweat was simply running off my face onto the floor. I have a pacemaker, take beta blockers, quit smoking, eat healthily. Why is this happening?

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageArchive

Dear Sue,

Glad to hear from you again, but sorry that you are having some problems.

From what you say, the most likely scenario is as follows. You are on Sotahexal, and you may be experiencing some of the known side effects. However, if this happens only when you exercise, then it is more likely that the cause of your problem is the pacemaker. No, it is NOT malfunctioning. Remember that the Sotahexal will tend to slow your heart rate down if it tries to rise, and, also, your pacemaker ( if it is the usual kind) is set at a certain speed. What this boils down to is that your heart is unable to respond normally to exercise : the heart rate should rise during exercise, to raise the heart output enough to meet the oxygen demands of the muscles being used( and that includes the heart muscle itsself! ), and you may no longer be able to do this, because of your pacemaker. You need to speak to your cardiologist about this possibility : perhaps you have one of the more sophisticated pacemakers which are able to respond to exercise demands. If that is the case, then something else is going on, and he will need to re-assess your medication.

Of course, this could just be due to your having missed a few doses of your medication. This too, your cardiologist will be able to sort out.

I hope you can get this sorted out. Please let me know what your cardiologist says. Meanwhile, keep to your prescribed dose, and avoid any strenuous exercise until you have seen him.

Good luck.

HeartDoc.

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: Corneli | 2006/06/02

Hi
I am currently taking 160g sotahexal twice a day, and are 7 months pregnant. Can the medications cause headaces, as i am suffering from headace almost everyday since starting the medication about 1month ago.

Will i be able to breastfead after the baby is born?? Or will the medication be taken up in my milk and carried over to the baby??

Is there reason to be concerned or not.

Thanks
Corneli

Reply to Corneli

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement